Arizona, 2012

Flash Flooding and Flooding in Arizona, August 21 to 22, 2012

August 21 to 22, 2012 · NWS TWC · 7 events in 1 county or zone

Abundant moisture trapped under the monsoon high resulted in widespread thunderstorms over all but far eastern sections of southeast Arizona. Storms produced very heavy rain, flash flooding and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Abundant moisture trapped under the monsoon high resulted in widespread thunderstorms over all but far eastern sections of southeast Arizona. Storms produced very heavy rain, flash flooding and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 21, 2:30 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 21, 2:30 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST TUE AUG 21 2012

.SYNOPSIS...RAIN CHANCES WILL BE ON THE INCREASE AS A LOW PRESSURE
SYSTEM PASSES THROUGH THE REGION...ESPECIALLY WEDNESDAY INTO
THURSDAY. A DRYING TREND CAN BE EXPECTED BY THE WEEKEND AS DEEPER
MOISTURE MOVES EAST OF THE AREA.

&&

.DISCUSSION...ACTIVITY THIS AFTERNOON SO FAR HAS BEEN RELEGATED TO
OVER/NEAR THE HIGHER TERRAIN AND HAVE BEEN VERY PULSY. SOME OF THE
STORM HAVE APPEARED QUITE STRONG WITH A FEW SEVERE WARNINGS BEING
ISSUED. BASED ON RADAR THE RAINFALL RATES IN SOME OF THE STRONGER
STORMS HAVE BEEN RATHER IMPRESSIVE...BUT SINCE THEY ARE PULSY...THE
RATES ARE LIKELY HALF OF WHAT THE RADAR IS INDICATING. STILL LOOKING
FOR A GRADUAL WEST PROGRESSION OF STORMS LATER THIS AFTERNOON INTO
THIS EVENING. WILL HAVE TO RELY ON OUTFLOW INTERACTIONS FOR VALLEY
STORMS. MAIN THREAT FROM STORMS WILL BE WET MICROBURSTS AND
LOCALIZED HEAVY RAIN.

REMAINING ACTIVE WEDNESDAY INTO THURSDAY AS A PACIFIC SYSTEM MOVES
INLAND AND INTERACTS WITH THE VERY MOIST ATMOSPHERE. HEAVY RAIN
LEADING TO FLASH FLOODING WILL BE MAIN CONCERN.

DOWNTURN IN ACTIVITY FRIDAY INTO THE WEEKEND AS DRIER AIR PUSHES IN
FROM THE WEST.

TEMPERATURES FOR THE REMAINDER OF THE WEEK WILL REMAIN BELOW NORMAL.

&&

.AVIATION...SCT CLOUDS AT 6-9KFT AGL AND SCT-BKN CLOUDS AT 10-14K FT
AGL. SCTD TSRA/SHRA THRU 22/04Z...WITH MVFR CONDITIONS NEAR THE
STRONGER TSRA AND WIND GUSTS AROUND 45 KNOTS. OTHERWISE...SURFACE
WIND MAINLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEK. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR
NEAR THUNDERSTORMS. OTHERWISE...EXPECT NORMAL DIURNAL WIND TRENDS
THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 21, 9:41 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
941 AM MST TUE AUG 21 2012

AZZ501>515-220600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
941 AM MST TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MOIST ATMOSPHERE RESIDING ACROSS SOUTHEAST ARIZONA WILL RESULT IN
SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY...WITH BEST
CHANCES OF PRECIPITATION WEST OF A SAFFORD-TO-BISBEE LINE.

THE MORE FAVORED AREA FOR STRONG THUNDERSTORMS WILL BE ACROSS SOUTH
CENTRAL ARIZONA LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS
WOULD INCLUDE SANTA CRUZ...CENTRAL AND EASTERN PIMA AND SOUTHEAST
PINAL COUNTIES. THE COMBINATION OF A VERY MOIST ATMOSPHERE AND
INCREASINGLY MORE UNSTABLE ATMOSPHERE WILL RESULT IN AN ELEVATED
RISK OF DAMAGING DOWNBURST WINDS AND LOCALIZED FLOODING ISSUES.
A MORE DEFINED THUNDERSTORM OUTFLOW WITH BLOWING DUST TRACKING
NORTHWEST ACROSS CENTRAL/EASTERN PIMA AND SOUTHERN PINAL COUNTIES
WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING.

OTHERWISE...A MORE STABLE LAYER ALOFT WILL LIMIT THE OVERALL
INTENSITY OF INDIVIDUAL STORMS EAST OF TUCSON. EXPECT STORMS TO
DEVELOP OVER THE HIGHER TERRAIN LATE THIS MORNING...BUT STRUGGLE TO
MOVE OFF THE MOUNTAINS INTO THE VALLEYS THIS AFTERNOON. ALTHOUGH
THESE STORMS WILL STILL BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL
AND STRONG GUSTY WINDS...THE RISK OF WIDESPREAD FLOODING ISSUES OR
DAMAGING DOWNBURST WINDS IS RELATIVELY LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED
WEDNESDAY AS MOISTURE CONTINUES TO MOVE INTO THE AREA FROM THE SOUTH.
THIS WILL RESULT IN A RISK OF WIDESPREAD HEAVY RAINFALL.

STRONG THUNDERSTORMS WILL THEN BE POSSIBLE THURSDAY AS A TROUGH OF
LOW PRESSURE TRACKS EASTWARD ACROSS NORTHERN ARIZONA AND INTERACTS
WITH THE VERY MOIST ATMOSPHERE IN PLACE.

A STRONG DECREASE IN THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY...
PERSISTING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 21, 2:10 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST TUE AUG 21 2012

AZZ507-508-513-212200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
210 PM MST TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 300
PM MST...

AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BENSON...OR 29 MILES
SOUTHWEST OF WILLCOX...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...BENSON.

LAT...LON 3211 11032 3207 11007 3192 11015 3198 11041
TIME...MOT...LOC 2110Z 022DEG 7KT 3203 11026
Special weather statement, Aug 21, 3:12 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
312 PM MST TUE AUG 21 2012

AZZ504-507-513-514-212300-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
312 PM MST TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA AND WESTERN COCHISE
COUNTIES UNTIL 400 PM MST...

AT 306 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR AND SOUTH OF INTERSTATE 10
BETWEEN VAIL AND BENSON. STORMS WERE SLOWLY DRIFTING NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

AREAS AFFECTED BY THIS STORM INCLUDE...MESCAL...VAIL AND CORONA DE
TUCSON.

LAT...LON 3210 11084 3204 11015 3176 11008 3180 11074
TIME...MOT...LOC 2210Z 171DEG 2KT 3194 11055

MEYER

The radar

The Tucson radar (KEMX), 48 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 21, 4:45 PM MST
Where
Pima County, 0.9 mi NW of Tucson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.240, -110.940

Thunderstorms winds toppled trees near Grant and Oracle Roads. One tree fell on top of a car.

Hail, Pima

When
August 21, 4:55 PM MST
Where
Pima County, 0.12 mi S of Old Tuscon
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.218, -111.130

Flash Flood, Pima

When
August 21, 6:15 PM MST to 7:45 PM MST
Where
Pima County, 7.96 mi WSW of Naviska to 7.54 mi NNW of Silver Bell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.456, -111.364

Heavy rain caused flash flooding and the closure of several roads just west of Tucson including Pump Station and El Tiro Roads.

Flash Flood, Pima

When
August 21, 7:30 PM MST to 9:30 PM MST
Where
Pima County, 0.95 mi NW of Gurli Put Vo to 0.87 mi W of Vainom Kug
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.211, -112.030

Two to four inches of heavy rain caused flash flooding of streets and homes in Covered Wells.

Flash Flood, Pima

When
August 21, 8:30 PM MST to 9:30 PM MST
Where
Pima County, 6.15 mi WNW of Anegam to 12.49 mi NNW of Maish Vaya
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.415, -112.121

Heavy rain caused flash flooding in Santa Rosa where at least two homes were flooded.

Flood, Pima

When
August 22, 3:00 AM MST to 12:00 PM MST
Where
Pima County, 1.03 mi NE of Pisinimo to 0.75 mi SSE of Stan Shuatuk
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.039, -112.306

Heavy rain which totaled between three and five inches began the previous afternoon and continued into the night in the Quijotoa Mountains. Pisinimo Wash filled and flooded parts of the downstream community of Pisinimo, although sandbagging helped prevent major damage. Flood watesr continued down San Simon Wash and when combined with runoff from Gu Vo Wash, flooded areas south toward the international border, including Route 18.

Flood, Pima

When
August 22, 3:55 PM MST to 8:00 PM MST
Where
Pima County, 10.34 mi NNE of Anegam to 10.29 mi NNE of Anegam
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.504, -111.952

Very heavy rain that began the previous afternoon and continued through the night, totaled 3 to 5 inches upstream near the Quijotoa Mountains. Runoff in Santa Rosa Wash damaged a berm along Route 15 causing water to flow across and close this road near North Komelik.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409058, 409059, 409046, 410375, 409057, 410376, 410377.